Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Existence and multiplicity of solutions of an equation from pool boiling on wires


Author: Shin-Hwa Wang
Journal: Quart. Appl. Math. 58 (2000), 331-354
MSC: Primary 34B15; Secondary 80A20
DOI: https://doi.org/10.1090/qam/1753403
MathSciNet review: MR1753403
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the existence and multiplicity of steady states of the equation

$\displaystyle \frac{{\partial \theta }}{{\partial t}} - \frac{{{\partial ^2}\th... ...theta \right) - a\lambda \left( 1 + \alpha \theta \right) = 0, \qquad 0 < x < 1$

with Dirichlet boundary conditions and initial conditions. This equation was derived and studied by Joly, Kernevez, and Llory [7] and Joly [8] in studying thermal effects from pool boiling, in which wires are heated by the Joule effect and are cooled in a bath of boiling water at constant pressure. They studied the steady-state problem for two kinds of heat flux density $ q\left( \theta \right)$ (corresponding to whether or not the radiation is taken into account) and for $ \alpha \ne 0$ or $ \alpha = 0$. (A) In the case with radiation and $ \alpha = 0$, for given specific function $ q\left( \theta \right)$ and constants $ \sigma > 0$, $ a > 0$, by numerical methods, they found an $ S$-shaped bifurcation diagram and three solutions for some parameter values. We prove this rigorously, for a specific range of parameters of physical interest. Specifically, we show that, for specific values of $ \alpha , \sigma $, and $ a$, there exist two positive numbers $ \mathop \lambda \limits_ - < \bar \lambda $ such that the steady-state problem has at least three solutions for $ \mathop \lambda \limits_ - < \lambda < \bar \lambda $, at least two solutions for $ \lambda = \mathop \lambda \limits_ -$ or $ \lambda = \bar \lambda $, and exactly one solution for $ 0 \le \lambda < \mathop \lambda \limits_ -$ or $ \lambda > \bar \lambda $. Moreover, we give lower and upper bounds for $ \mathop \lambda \limits_ -$ and $ \bar \lambda $. (B) In the case without radiation and $ \alpha \ne 0$, we show that there exist two positive numbers $ \mathop \lambda \limits_ - < \bar \lambda $ such that the steady-state problem has at least two solutions for $ \mathop \lambda \limits_ - < \lambda < \bar \lambda $, at least one solution for $ 0 \le \lambda \le \mathop \lambda \limits_ -$ or $ \lambda = \bar \lambda $, exactly one solution for $ 0 < \lambda < \mathop \lambda \limits_ -$ A and $ \lambda $ small enough, and no solution for $ \lambda > \bar \lambda $. Moreover, we give upper and lower bounds for $ \mathop \lambda \limits_ -$ and $ \bar \lambda $. Also, we find and correct two mistakes in [7, Proposition 2.6, (i), (ii)].

References [Enhancements On Off] (What's this?)

  • [1] P. J. Berenson, Experiments on pool-boiling heat-transfer, Internat. J. Heat Mass Transfer 5, 985-999 (1962)
  • [2] A. E. Bergles, Poolboiling, Two-Phase Flows and Heat Transfer in the Power and Process Industries, Hemisphere Publishing Corporation, Chapter 7, 1981, pp. 191-225
  • [3] L. A. Bromley, Heat transfer in stable film boiling, Chem. Engrg. Progress 46, 221-227 (1950)
  • [4] R. Creighton Buck, Advanced calculus, 3rd ed., McGraw-Hill Book Co., New York-Auckland-Bogotá, 1978. With the collaboration of Ellen F. Buck; International Series in Pure and Applied Mathematics. MR 0476931
  • [5] J. G. Collier, Convective Boiling and Condensation, second edition, McGraw-Hill, New York, 1981, pp. 121-133
  • [6] E. J. Doedel, G. Joly, and J.-P. Kernévez, Continuation of a steep temperature front in nonlinear heat transfer, Semigroups, theory and applications, Vol. I (Trieste, 1984) Pitman Res. Notes Math. Ser., vol. 141, Longman Sci. Tech., Harlow, 1986, pp. 96–109. MR 876932
  • [7] G. Joly, J.-P. Kernévez, and M. Llory, Thermal instability in pool boiling on wires at constant pressure, SIAM J. Appl. Math. 43 (1983), no. 6, 1294–1309. MR 722943, https://doi.org/10.1137/0143087
  • [8] G. Joly, Analyse des solutions multiples dans les systèmes distribués, thèse, Compiènge, 1982
  • [9] Theodore Laetsch, The number of solutions of a nonlinear two point boundary value problem, Indiana Univ. Math. J. 20 (1970/1971), 1–13. MR 0269922, https://doi.org/10.1512/iumj.1970.20.20001
  • [10] N. Madsen, A graphical method for analyzing pool-boiling systems, Internat. J. Heat Mass Transfer 15, 513-517 (1973)
  • [11] S. Nukiyama, The maximum and minimum value of the heat Q transmitted from metal to boiling water under atmospheric pressure, Journal Japan Society of Mechanical Engineers 37, 367-374 (1934). Translation in International Journal of Heat and Mass Transfer 9, 1419-1433 (1966)
  • [12] Renate Schaaf, Global solution branches of two-point boundary value problems, Lecture Notes in Mathematics, vol. 1458, Springer-Verlag, Berlin, 1990. MR 1090827
  • [13] Shin-Hwa Wang and Nicholas D. Kazarinoff, Bifurcation of steady-state solutions of a scalar reaction-diffusion equation in one space variable, J. Austral. Math. Soc. Ser. A 52 (1992), no. 3, 343–355. MR 1151291
  • [14] A. Watson, Influence of axial wall conditions in variable property convection, with particular references to subcritical pressure fluids, Internat. J. Heat Mass Transfer 20, 65-71 (1967)
  • [15] T. Yanagida, Couple map lattice model for boiling, Physics Letter 165A, 405-408 (1992)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34B15, 80A20

Retrieve articles in all journals with MSC: 34B15, 80A20


Additional Information

DOI: https://doi.org/10.1090/qam/1753403
Article copyright: © Copyright 2000 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website